Winter Weather, Western Highland
- When
- March 3, 7:00 AM EST to 12:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
An area of low pressure passed by to the west with another area of low pressure developing near the Chesapeake Bay. This resulted in southeasterly winds to overrun colder air near the surface and a period of freezing rain and sleet.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of low pressure passed by to the west with another area of low pressure developing near the Chesapeake Bay. This resulted in southeasterly winds to overrun colder air near the surface and a period of freezing rain and sleet. Ice accumulations totaled a trace to one tenth of an inch generally above 2,000 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 3, 4:33 AM EST, 2 hours 27 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
433 AM EST Fri Mar 3 2023
.SYNOPSIS...
A strong low pressure system will approach the area through
tonight. A coastal low will develop tonight and track off to
our northeast on Saturday. High pressure will build overhead for
Sunday into Monday. The next cold front crosses through the
area by the first half of Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low pressure ahead of a potent upper trough is located over
Arkansas this morning. This low will track toward the Great
Lakes tonight. A secondary low will form overhead tonight and
start to strengthen off the Mid Atlantic coast by Saturday
morning.
The nearest precipitation stretches from eastern Kentucky to
northwest North Carolina and will quickly move northeast this
morning. Current temperature and dew point observations are not
suggestive of wintry precipitation for much of the area, and
that will be the case for most areas. However, as wet bulb
cooling occurs aloft, it will place many of the higher ridges
near or just below freezing. A period of snow or sleet could
occur at the onset (some sleet could reach lower elevations as
well), but the main concern is ice. Have not changed the
forecast, with the greatest ice accumulations around or
exceeding one quarter inch most likely along the northern
Virginia Blue Ridge and North Branch Potomac area, where cold
air will be most difficult to scour out. The other hazard is
strong southeast winds this afternoon and evening, mainly along
and west of the continental divide which will be on the
downsloping side of the cold air damming boundary.
There may be some breaks, or at least lessening, of
precipitation during the late afternoon as a dry slot moves
overhead behind the main warm advection surge, but onshore flow
will likely keep occasional light precipitation going.
Precipitation, and possibly remnant convection, attendant to the
main trough and low will cross the area this evening into the
early overnight hours. Will have to monitor low level stability,
but at this time it appears the convection will stratify, or at
least become elevated in nature, as it crosses the mountains.
However, there could be some thunder, as well as heavier rain
rates that may cause isolated minor hydro issues. Precipitation
will exit the second half of the night, except the development
of rain and snow showers west of the Allegheny front. Westerly
winds will also become gusty, which will be addressed below.
Temperatures won't see a lot of movement today in the 30s and
40s. Temperatures will likely rise tonight, especially near and
east of I-95 where the wedge front will likely back inland.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Low pressure will be strengthening off the New England coast
Saturday with strong pressure rises as high pressure approaches
from the Midwest. Strong to perhaps even locally damaging
westerly winds are possible, especially in the mountains. Models
have tended to overdo westerly downsloping this winter, but it
is worth noting overall winds are quite a bit higher than other
events as well. A High Wind Watch has been issued for these
areas as some gusts could approach 60 mph. Some gusts of 40-50
mph are possible eastward to the Chesapeake, but it appears a
little more marginal and uncertain compared to the mountains.
Skies will gradually clear, with the airmass still warm enough
to support highs in the upper 40s and 50s. Upslope snow showers
will wind down with only minor accumulations expected.
A shortwave trough could produce some extra clouds Saturday
night, but then high pressure will build overhead Sunday with
above normal temperatures expected.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
On Monday, medium range guidance depicts anomalous ridging over
Greenland and the Davis Strait, as well as over the North Pacific
into the Gulf of Alaska arcing up to and over the North Pole. A deep
upper low is expected to be spiraling east of Newfoundland, with a
longwave trough digging into the western CONUS.
Ridging to the north over the Polar regions will likely send colder
air southward next week as multiple cold fronts cross the region.
Blustery conditions are forecast at times as a result; particularly
gusty conditions are possible Tuesday behind the first front.
The week will start quite mild. But, as multiple fronts cross and
blustery northwest winds ensue, temperatures will fall to below
normal during the second half of the week.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
VFR conditions this morning with somewhat variable winds, but
ceilings will quickly decrease later this morning as
precipitation arrives. IFR conditions appear likely later this
afternoon into tonight in association with low clouds and rain.
A bit of sleet or snow may mix in with the rain at MRB and
perhaps even IAD during the mid-morning hours. LIFR conditions
are possible by this evening.
Some guidance hints at the development of a line of heavier
showers moving through during the late evening hours. Thinking
the instability will be too low for widespread thunder however.
There will also likely be LLWS this evening as a strong low
level jet moves overhead, although surface easterly winds could
be gusty as well.
Conditions will improve back to VFR on Saturday, but winds will
pick of significantly in the wake of this system. Gusts of
30-40 kt may be possible in westerly flow during this time.
Winds taper off on Saturday night with continued VFR conditions
into Sunday.
Mainly VFR conditions are expected Mon-Tue. A cold front will cross
Mon night-Tue AM bringing perhaps a few showers and gusty NW
winds.
&&
.MARINE...
Complex period of differing surges of winds over the next 36
hours. An area of low pressure will slide by to our west today
before transferring energy offshore, developing another area of
low pressure across central VA into the Delmarva. Northeasterly
winds may result in a brief period of 20-25 kt gusts this
morning, followed by a lull, then east/southeast winds start to
increase substantially this afternoon and evening. To prevent
confusion with multiple headlines, started the Gale Warning this
morning. The upper Potomac could be close to gales this evening
as well, but confidence is lower so left SCA in place for now.
Then there will be another relative lull in winds later tonight
as the low moves overhead.
As the cold front pushes through, gusty W flow picks up in its
wake early Saturday once again. Have high enough confidence for
Gale Warnings for the northern half of the waters, so just
extended the warning through Saturday. However, the remaining
waters could be near the threshold as well.
SCAs may continue into Saturday night, but guidance has trended
faster with winds decreasing. High pressure will be closer by on
Sunday now, and the potential for SCAs looks marginal at best.
A cold front will likely cross the waters early Tuesday. Gusty NW
winds to near gale force are possible in its wake.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies of 1.00 to 1.25 feet above normal were being
observed as of early this morning. Increasing E/SE winds are
expected to cause anomalies to double by later tonight, resulting in
widespread minor to localized moderate tidal flooding. There remains
some uncertainty in just how strong the winds will get, and exactly
how the tides will respond, though confidence is increasing in tidal
flooding peaking tonight into early Saturday morning.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Watch from late tonight through Saturday morning
for DCZ001.
MD...Ice Storm Warning until 11 PM EST this evening for MDZ001-501.
Wind Advisory from 1 PM this afternoon to 10 PM EST this
evening for MDZ001-501.
High Wind Watch from late tonight through Saturday afternoon
for MDZ001-501-502.
Coastal Flood Watch from this evening through Saturday morning
for MDZ014.
Winter Weather Advisory until 6 PM EST this evening for MDZ502.
VA...Wind Advisory from 1 PM this afternoon to 10 PM EST this
evening for VAZ503.
High Wind Watch from late tonight through Saturday afternoon
for VAZ503.
Winter Weather Advisory until 6 PM EST this evening for VAZ027.
Winter Weather Advisory until 4 PM EST this afternoon for
VAZ025-026-503-504-508.
Ice Storm Warning until 7 PM EST this evening for VAZ507.
WV...Ice Storm Warning until 11 PM EST this evening for WVZ501-503.
Wind Advisory from 1 PM this afternoon to 10 PM EST this
evening for WVZ501-503-505.
High Wind Watch from late tonight through Saturday afternoon
for WVZ501>506.
Winter Weather Advisory until 6 PM EST this evening for WVZ050-
055-502-504.
Winter Weather Advisory until 4 PM EST this afternoon for
WVZ505-506.
MARINE...Gale Warning until 6 PM EST Saturday for ANZ530>532-538>540.
Gale Warning until 4 AM EST Saturday for ANZ533-534-536-537-
541>543.
Small Craft Advisory from noon today to 4 AM EST Saturday for
ANZ535.
Gale Warning from 4 AM to 6 PM EST Saturday for ANZ535.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...DHOF
AVIATION...ADS/DHOF
MARINE...ADS/DHOF
TIDES/COASTAL FLOODING...DHOFHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 505 AM EST Fri Mar 3 2023 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-041015- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 505 AM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight A Gale Warning is in effect for Maryland's Chesapeake Bay and portions of the tidal Potomac River today. A Coastal Flood Watch is in effect for Anne Arundel County and Washington DC from late this evening until early Saturday morning. Elsewhere, moderate tidal flooding is possible at the other sensitive tidal locations Friday night. Check weather.gov/lwx for the latest coastal flood headlines and forecasts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Gale Warning remains in effect for portions of the northern Chesapeake Bay and upper tidal Potomac River through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-041015- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 505 AM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight An Ice Storm Warning is in effect for the Northern Virginia Blue Ridge from 7 AM to 7 PM today. A Winter Weather Advisory is in effect today for Augusta, Rockingham and, Shenandoah Counties in Virginia, and for Hardy and Hampshire Counties in West Virginia. Ice accumulation from freezing rain is expected along the ridges above 2000 feet. Strong winds which may cause isolated damage are possible late tonight night, especially in the higher elevations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong winds which may cause isolated damage are possible Saturday, especially in the higher elevations. .SPOTTER INFORMATION STATEMENT... Please report snow and ice measurements to the National Weather Service according to standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-041015- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 505 AM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight An Ice Storm Warning is in effect for the Garrett, western Allegany, western Mineral, and western Grant Counties from 7 AM to 11 PM today. A Winter Weather Advisory is in effect today for the remainder of the outlook area. Ice accumulation from freezing rain is expected along the ridges above 2000 feet. Snow and sleet will mix in as well. A Wind Advisory is in effect for Garrett, western Allegany, western Grant, western Pendleton, and western Highland Counties from 1 PM to 10 PM today. A High Wind Watch is in effect for most of the outlook area late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A High Wind Watch is in effect for most of the outlook area through Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Please report snow and ice measurements, as well as wind damage, to the National Weather Service according to standard operating procedures.
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074258, 1074261, 1074262, 1074263, 1074264, 1074265, 1074266.